Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
sertraline sent me manic. .. carry on?(28 Posts)
Only be taking it for 48 hours but had a very manic episode earlier and now I look back on it it's quite scary
Does anyone know what this means? I think I will stop taking it, only had two days worth so should be ok just stopping shouldn't it?
What does your GP or PDOC say? Are you diagnosed bipolar? It's not clear from your OP just what your situation is.
No not really diagnosed anything just taking these as a try and see if they help sort if thing.
I have an overactive thyroid and anxiety is one of the symptoms. I keep having angry outbursts. Did a depression questionnaire reluctantly as I don't actually think I'm depressed and it shows high for anxiety. So apparently sertraline might help. But took them for 2 days and have this manic episode. Is this indicative of bipolar?
I had a very bad reaction to sertraline.
I'd suggest getting back in to see your GP asap.
Sorry for the many questions...but what do you mean by a manic reaction? You're talking about very extreme behaviour with mania, which can be induced by taking antidepressants and is usually (but not always) part of being bipolar. For example, when I went high from taking Sertraline, I thought I could fly, felt utterly euphoric, spent a fortune, had pressured speech, couldn't physically sit still, slept for no more than 1 hour a night but had so much energy, it felt I had electricity running through me. There's hypomania, which is a lower level of high mood. It's not clear, though, whether you've experienced genuine high mood or increased anxiety.
Sertraline can temporarily increase anxiety when you first start it, but that should settle down. I think by far your best bet is to consult with your GP.
What do you mean by manic? Hyper or fully away with it.
My last manic episode (med induced) I went way off it. I called my boss and told him I was flying with Brian and invited him round to my house. And then I ran up and down my street in PJs and shouted BEEF AND BEANS, I NEED BEEF. There is much more but I digress...
That was a bit manic tbh, if you are like that you need immediate medical help. If you've just got the dilated pupils and feeling agitated then miss a dose and call your Psychatrist first thing tomorrow.
Ok it was not as high as either of you have experienced at all. So maybe I'm worrying about nothing. Like don't run said itwas like high mood which I couldn't control, it didn't last a long time like it seems yours did, just a few hours. The thing that worried me was that there was no reason for it at all and I couldn't control it. My muscles I my face wouldn't relax from a smile, and we're really aching because of it! I went from being really tired to dancing around the room with lots of energy. Things like that.
I got sort of high from sertraline. Couple of hours after taking dose l started to feel high. I had to walk around the house and I kept singing same song all over again. I could calm myself with diazepam. Next day the same repeated. I told my doctor and medicine was discontinued.
If it was just a few hours, it's just a reaction to the drug.
Ask about pregabalin for anxiety.
It does sound like a reaction to the drug. And yes, it can indicative of bipolar. My husband had a similar reaction to you with Prozac (he's not bipolar) but said it felt like 'coming up on an E', gurning and dancing.
I hope you are feeling better today.
i had a manic episode after taking 3 doses of seroxat(sp)
i had to be sedated, gp said never to take them again.
ItIsntReallyReal that's what my DH said when he started taking ADs. It stopped after a few days. He's def not bipolar though it was just initial side effects.
Can bipolar cause anger instead of euphoria?
Lol Keema he was at work, I told him to come home immediately
MoreSnow - if you've never had prolonged periods of mania or hypomania before you took the tablets, you're very unlikely to have bipolar.
ADs change how your brain processes serotonin. Like an E that causes a load of serotonin to be released and gives you euphoria, they can trigger a lesser response.
ADs have a whole range of side effects, out of which are short-lived while your brain gets used to it. Unless it kicks off a prolonged and marked changed to you then I'd not fret too much.
Hi OP, when I go manic or hypo it's nice at first. Then I become extremely irritable and agitated. I naturally have a foul temper but that has got better with age. I don't see my anger as part of my bipolar.
When I'm manic it goes on for days/weeks until I lose it and end up in the hospital while they try and work out what to do with me.
Do you think you have bipolar traits, have you had hypo/manic spells that have lasted a while before? I usually don't know when I go off on one, it's only afterwards when I assess the damage done that I realise that I was out of control.
Hope you are ok x
Thanks to you all for your help. I tried to get a doc to call today about whether I should carry on taking the ADs but can't speak to anyone till Mon.
I have never considered the possibility of being bipolar. I have been feeling very down and irritable since having kids 2.5 years ago and can't remember feeling that euphoric happy feeling in that time.
However, before that I can recognise the feeling the ADs gave me as what I used to feel like (but have never had any ADs before). I was a big risk taker and constantly searching for ways to get an adrenalin rush often dangerous things, everything had to be fast paced, When I was happy I was really happy and it made me feel like I could do anything. It's the same way I felt with this episode after the ADs but maybe it's just such a long time since I felt that way that it felt scary?
It's very hard to explain and I don't know what being bipolar would entail but I would say I feel like I would do stupid crazy things but be in control of them at the same time. E.g. When younger and during this AD induced happiness I would go and stand in the road but be confident that I would jump out of the way at the last minute if a car came. Hope that makes sense!
No one can diagnose you on the internet, but it still sounds like side effects rather than anything more pathological.
Risk taking and seeking an adrenaline rush isn't necessarily a sign of bipolar or pretty much every sports person would be diagnosed with it.
Hi Op "hypomania" (a less extreme form of mania) is a well known effect of ssri's - my dh experienced this with sertraline.
It does not mean that you are bipolar unless you have had manic periods before the sertraline.
I would definitely speak to your gp about this before you continue. All the best
Sorry didn't read about the risk-taking before. Def worth a chat with gp. You'd need referring to a psych for a bi-polar diagnosis, but worth describing what you've said here as you may be better on a different ssri or stay on the sertraline but with a mood stabiliser added in.
I had a manic episode years ago triggered by only 10mg of citalopram (!). It took a long time (about a year) to recover fully and I was advised by the senior psychiatrist I eventually saw that I should not take any SSRI in the future unless I was also taking a mood stabiliser. I have had one serious episode of anxiety and one major depression (a bad bout of PND) since then, and have managed both without medication because of this history.
My experience of mania was not as extreme as some of the descriptions earlier on this thread - partly because I was aware that I was behaving oddly - but it was very frightening, and it was diagnosed as mania and not hypomania. I had not had a manic episode before, though in retrospect I had probably had a tendency towards hypomania, as well as several earlier major depressions which had gone untreated. An overactive thyroid could be confusing the issue though as the symptoms can overlap: for instance I was shaking so visibly that my GP initially thought that my thyroid had gone wonky though in fact it was normal throughout.
I was certainly very seriously depressed when I tried the citalopram, but I've read that the risk of a 'manic switch' caused by an SSRI is higher in people who are anxious rather than depressed.
I think you should definitely see a doctor and you should probably see a psychiatrist, when it happened to me my (very good) GP was clear that this sort of reaction to antidepressants was well beyond his expertise, though he did prescribe various things to calm me down while we waited for the psych referral. I felt a bit sorry for my GP actually as I hadn't wanted to take the ADs in the first place and he persuaded me!
My situation sounded very similar to yours kalidasa minus the psychiatrist which still no one had reffered me to.
I have only just seen the gp but took me a long while to get an appt. She basically said there is nothing she can give me if SSRIs are out (after trying to give me another one of them which I refused, thanks to this thread). The others are for depression and will talk a few weeks to kick in amd I said I couldn't wait any longer. So she gave me diazepam but when I got home my partner said it knocks you out and so as I Co sleep with baby I don't want to take it. But I am really struggling with the anxiety
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.